Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 35, NWS Tampa Bay, FL

May 29, 2016Charlotte County, DeSoto County, Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 29, 2016, 5:35 PM EDT for Charlotte County, DeSoto County, Highlands County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 5:35 PM EDT (21:35 UTC)
Expired
May 29, 2016, 6:00 PM EDT
In force
25 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charlotte County, FL, DeSoto County, FL, Highlands County, FL

The radar

The Tampa radar (KTBW), 116 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS52 KTBW 292135
SVRTBW
FLC015-027-055-292200-
/O.NEW.KTBW.SV.W.0035.160529T2135Z-160529T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
535 PM EDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DESOTO COUNTY IN SOUTH CENTRAL FLORIDA...
  NORTHEASTERN CHARLOTTE COUNTY IN SOUTHWESTERN FLORIDA...
  SOUTHWESTERN HIGHLANDS COUNTY IN SOUTH CENTRAL FLORIDA...

* UNTIL 600 PM EDT

* AT 534 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF
  LAKE PLACID...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VENUS...PLACID LAKES AND ARCHBOLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2712 8127 2704 8127 2703 8156 2694 8156
      2693 8158 2721 8170 2734 8156 2723 8135
      2712 8125
TIME...MOT...LOC 2134Z 312DEG 12KT 2723 8157 

HAIL...1.00IN
WIND...60MPH
 
$$

MCKAUGHAN
1 follow-up statement
491 
WWUS52 KTBW 292151
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
551 PM EDT SUN MAY 29 2016

FLC015-027-055-292200-
/O.CON.KTBW.SV.W.0035.000000T0000Z-160529T2200Z/
DESOTO FL-CHARLOTTE FL-HIGHLANDS FL-
551 PM EDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN DESOTO...NORTHEASTERN CHARLOTTE AND SOUTHWESTERN
HIGHLANDS COUNTIES...

AT 550 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF LAKE PLACID...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VENUS...PLACID LAKES AND ARCHBOLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2712 8127 2704 8127 2703 8156 2694 8156
      2693 8158 2721 8170 2734 8156 2723 8135
      2712 8125
TIME...MOT...LOC 2150Z 312DEG 12KT 2719 8153 

HAIL...1.00IN
WIND...60MPH
 
$$

MCKAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:35 PM EDT, 2 hours earlier.

Area forecast discussion, May 29, 3:35 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
335 PM EDT SUN MAY 29 2016

.SHORT TERM (Tonight-Monday)...
An upper trough will remain in place across the state through the
period. At the surface, weak high pressure will build over the
northern Gulf of Mexico and ridge across the area. Winds will be
light overnight and then quickly turn to the W/NW later Monday
morning with the sea breeze. Once the convection from this
afternoon dissipates later this evening, skies will clear out for
the overnight hours. Scattered thunderstorms will then develop
again for Monday afternoon, with the highest chances inland and
across the southern half of the area. Lows tonight will be in the
upper 60s to mid 70s. Highs will be in the upper 80s to lower 90s.

.LONG TERM (Monday Night-Sunday)...
Broad mid and upper level troughing across the region gives way
to a weak ridge by Thu. This ridge slides out over the Atlantic
through the end of the period as a robust mid-upper level
trough/low moves into the western Gulf from the southern Plains.
Meanwhile at the surface tropical depression Bonnie tracks
northeast along the eastern seaboard as high pressure builds in
west to east across Fl with a relaxed gradient. This high begins
to slip east during the weekend as a cold front accompanying the
mid-upper tough moves into the southeast U.S. and along central
and western Gulf coastal waters.

A moist air mass with model PWAT values in the 1.4 to 1.7 inch
range...daytime heating...and a relaxed pressure pattern will result
in scattered diurnal sea breeze driven showers and storms across the
area mainly each afternoon and early evening...with highest rain
chances inland along the sea breeze boundary. Then for the weekend
moisture increases into the 1.8 to near 2 inch range as the upper
trough moving into the western Gulf...with south to southwest flow
aloft ahead of it...taps some deeper moisture from the Caribbean.
This will support numerous showers and scattered storms during the
afternoon and evening hours. Temperatures run near to just above
seasonal normals. Up through the end of this period the GFS and
ECMWF continue similar with only minor location and strength
differences.

&&

.AVIATION...
MVFR to IFR conditions may be temporarily possible in scattered
thunderstorms, mainly near KLAL as the sea breeze is pushing the
storms inland. Otherwise VFR conditions prevailing at the
terminals through the period.

&&

.MARINE...
Weak high pressure will build over the Gulf of Mexico and ridge
across the waters through Tuesday. The ridge will then build
across the state from the Atlantic through the rest of the week
with afternoon sea breezes developing each day. Winds will be
light through the period with scattered showers and thunderstorms
also possible each afternoon and evening.

&&

.FIRE WEATHER...
No concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  74  90  75  90 /  10  20  10  30
FMY  72  91  72  91 /  20  40  20  40
GIF  71  92  72  93 /  30  40  20  40
SRQ  72  88  72  87 /  10  30  10  30
BKV  68  91  69  91 /  10  20  10  30
SPG  75  88  76  90 /  10  20  10  20

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
MID TERM/LONG TERM/DECISION SUPPORT...09/Rude
Hazardous weather outlook, May 29, 4:35 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
435 AM EDT SUN MAY 29 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-300845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
435 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE COMBINED WITH DAYTIME HEATING AND THE SEA BREEZE
BOUNDARIES WILL HELP TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORM
DEVELOPMENT OVER WEST CENTRAL AND SOUTHWEST FLORIDA TODAY...WITH
THE BEST COVERAGE OF STORMS EXPECTED OVER CENTRAL AND SOUTHERN
INTERIOR LOCATIONS DURING THE AFTERNOON AND EARLY EVENING HOURS
AS THE SEA BREEZE BOUNDARIES MOVE INLAND. STORMS THAT DEVELOP
TODAY WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY
HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES. IF YOU SHOULD
HEAR THUNDER OR OBSERVE LIGHTNING...MOVE INDOORS IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
SCATTERED DIURNAL SEA BREEZE DRIVEN THUNDERSTORMS CAN BE
EXPECTED EACH DAY THROUGH THE PERIOD...MAINLY OVER INLAND
LOCATIONS DURING THE AFTERNOON AND EARLY EVENING HOURS.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT
DEADLY LIGHTNING STRIKES. IF THREATENING WEATHER APPROACHES
YOUR LOCATION...MOVE INDOORS IMMEDIATELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, May 29, 1:12 PM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
112 PM EDT SUN MAY 29 2016

FLZ249-251-291800-
INLAND PASCO-INLAND HILLSBOROUGH-
112 PM EDT SUN MAY 29 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
HILLSBOROUGH AND SOUTH CENTRAL PASCO COUNTIES...

AT 111 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LAND O LAKES TO NEAR TOWN 'N'
COUNTRY. MOVEMENT WAS EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TAMPA...CLEARWATER...TEMPLE TERRACE...LUTZ...WESLEY CHAPEL SOUTH...LAND O'
LAKES...LAND O LAKES...GREATER NORTHDALE...PEBBLE CREEK...TOWN 'N'
COUNTRY...KEYSTONE...LAKE MAGDALENE...CITRUS PARK...UNIVERSITY...GREATER
CARROLLWOOD...EAST LAKE-ORIENT PARK...SAFETY HARBOR...OLDSMAR...SAN
ANTONIO AND CHEVAL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2803 8268 2802 8266 2810 8259 2815 8262
      2839 8251 2839 8227 2808 8232 2792 8245
      2794 8246 2791 8246 2792 8249 2803 8237
      2805 8237 2808 8245 2807 8253 2796 8255
      2792 8254 2796 8270
TIME...MOT...LOC 1711Z 260DEG 9KT 2830 8245 2799 8262

MCKAUGHAN
Special weather statement, May 29, 1:53 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
153 PM EDT SUN MAY 29 2016

FLZ248-249-291830-
INLAND HERNANDO-INLAND PASCO-
153 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HERNANDO AND NORTH
CENTRAL PASCO COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HERNANDO COUNTY
AIRPORT...OR NEAR SPRING HILL. THE STORM IS NEARLY STATIONARY.

WINDS UP TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING HILL...HERNANDO COUNTY AIRPORT...SAN ANTONIO...MASARYKTOWN...
DARBY...GARDEN GROVE AND SHADY HILLS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2835 8249 2853 8250 2851 8230 2832 8228
TIME...MOT...LOC 1752Z 259DEG 3KT 2844 8245
Special weather statement, May 29, 3:48 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
348 PM EDT SUN MAY 29 2016

FLZ052-292015-
POLK-
348 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL POLK COUNTY...

AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAINES CITY...
MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HAINES CITY...POINCIANA...DUNDEE...DAVENPORT...LAKE HAMILTON AND
LOUGHMAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2805 8143 2806 8144 2806 8145 2804 8146
      2799 8159 2820 8175 2826 8164 2826 8156
      2820 8152 2814 8152 2814 8146 2809 8145
      2808 8135
TIME...MOT...LOC 1947Z 254DEG 10KT 2815 8157

MCKAUGHAN
Special weather statement, May 29, 4:10 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
410 PM EDT SUN MAY 29 2016

FLZ056-255-292100-
INLAND MANATEE-HARDEE-
410 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARDEE AND NORTHEASTERN
MANATEE COUNTIES...

AT 409 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF
ONA...OR 11 MILES WEST OF WAUCHULA...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WAUCHULA...MYAKKA CITY...ONA...ZOLFO SPRINGS...FORT GREEN...LIMESTONE...
DUETTE...GARDNER AND MYAKKA HEAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2734 8205 2733 8206 2732 8224 2764 8218
      2765 8214 2765 8188 2734 8173
TIME...MOT...LOC 2009Z 347DEG 17KT 2760 8198

MCKAUGHAN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:27 PM EDTAreal Flood AdvisoryTBWPolk63 min
May 29, 12:52 AM EDTAreal Flood AdvisoryTBWPolk53 min
May 29, 1:12 PM EDTSpecial Weather StatementTBWPasco48 min
May 29, 1:53 PM EDTSpecial Weather StatementTBWPasco37 min
May 29, 3:48 PM EDTSpecial Weather StatementTBWPolk27 min
May 29, 4:10 PM EDTSpecial Weather StatementTBWHardee50 min
May 29, 6:00 PM EDTSpecial Weather StatementTBWHighlands60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.